Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 139, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 10, 2013, 5:26 PM CDT for Stanton County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2013, 5:26 PM CDT (22:26 UTC)
- Expired
- Jun 10, 2013, 6:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 172 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 5:35 PM CDT | TSTM WND GST 50 | 2 S Manter, KS | ALSO PEA SIZED HAIL REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -621 J/kg
- Mixed-layer LCL
- 2005 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
399
WUUS53 KDDC 102226
SVRDDC
KSC187-102330-
/O.NEW.KDDC.SV.W.0139.130610T2226Z-130610T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
526 PM CDT MON JUN 10 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STANTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 630 PM CDT
* AT 521 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THE SAUNDERS
ELEVATOR...AND MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
MANTER...JOHNSON CITY AND BIG BOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3762 10205 3763 10204 3773 10155 3741 10156
3740 10205 3758 10205
TIME...MOT...LOC 2225Z 266DEG 28KT 3748 10194
HAIL...1.25IN
WIND...70MPH
$$
121 follow-up statement
427
WWUS53 KDDC 102247
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM CDT MON JUN 10 2013
KSC187-102257-
/O.CAN.KDDC.SV.W.0139.000000T0000Z-130610T2330Z/
STANTON KS-
547 PM CDT MON JUN 10 2013
...THE SEVERE THUNDERSTORM WARNING FOR STANTON COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3762 10205 3763 10204 3773 10155 3741 10156
3740 10205 3758 10205
TIME...MOT...LOC 2247Z 266DEG 28KT 3744 10172
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:07 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 10, 4:07 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 407 PM CDT MON JUN 10 2013 ...UPDATED FOR SHORT TERM... .SYNOPSIS... ISSUED AT 403 PM CDT MON JUN 10 2013 A LARGE THERMAL RIDGE WAS CENTERED ACROSS THE CENTRAL AND SOUTHERN ROCKIES, EXTENDING INTO THE ADJACENT PLAINS, CHARACTERIZED BY VERY WARM MID LEVEL TEMPERATURES OF AROUND 14 TO 16 DEGREES C FROM NORTH PLATTE TO AMARILLO. THE MAIN THERMAL GRADIENT WAS ZONALLY POSITIONED ACROSS THE NORTHWEST PACIFIC REGION INTO THE NORTHERN PLAINS, WHERE A STRONG 90 KNOT JET EXTENDED ACROSS THE AREA. A DEEP 700 MB LOW WAS POSITIONED OVER ILLINOIS. AS OF MID AFTERNOON, TEMPERATURES HAVE SPIKED ACROSS SOUTHWEST KANSAS TO AS WARM AS 106 DEGREES AT ULYSSES AND GARDEN CITY, WHILE MAINTAINING DEW POINT TEMPERATURES IN THE LOWER 40'S. WHERE LESS EFFICIENT MIXING HAD OCCURRED FARTHER EAST, SURFACE DEW POINTS WERE IN THE 50'S ACROSS THE HIGHWAY 283 CORRIDOR AND THE 60'S FROM HAYS TO PRATT. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 403 PM CDT MON JUN 10 2013 THE MAIN FOCUS OF THE NEXT 24 TO 36 HOURS WILL CENTER AROUND HEAT AND SURFACE WINDS. THIS EVENING, IT IS NOT OUT OF THE QUESTION, DESPITE SUCH WARM MID LEVEL AIR, FOR A FEW ISOLATED HIGH BASED THUNDERSTORMS TO ROLL INTO FAR SOUTHWEST KANSAS FROM THE HIGH TERRAIN OF COLORADO. THE MAIN THREAT APPEARS TO BE GUSTY WINDS, GIVEN A SHALLOW MOIST LAYER IN THE MID LEVELS AND VERY STEEP MID AND LOW LEVEL LAPSE RATES. ANY CONVECTION THIS EVENING SHOULD BE FAIRLY ISOLATED AND CONFINED TO AREAS SOUTHWEST OF A SYRACUSE TO LIBERAL LINE. THE AFOREMENTIONED UPPER THERMAL RIDGE WILL SHIFT FARTHER EAST, BRINGING EVEN WARMER MID LEVEL AIR ACROSS FAR WESTERN KANSAS. THE VERY WARM AIRMASS WILL LEAD TO VERY WARM OVERNIGHT LOWS, POSSIBLY EVEN A FEW BROKEN MAXIMUM LOW TEMPERATURES BY TUESDAY MORNING. THE MODELS DEVELOP THE SURFACE LOW FARTHER EAST ONTO THE PLAINS OF WEST CENTRAL KANSAS TUESDAY. THIS WILL DEVELOP AND MODERATE SURFACE PRESSURE GRADIENT ACROSS AND ALREADY VERY STEEP LAPSE RATE ENVIRONMENT. MIXING WILL LIKELY ALLOW SURFACE WINDS TO REACH 30 MPH SUSTAINED FROM MEADE TO DODGE CITY AND POINT NORTHEAST BY MID TO LATE MORNING TUESDAY. AS A RESULT, A WIND ADVISORY WILL BE HOISTED FROM MID MORNING UNTIL EARLY TUESDAY EVENING. ADDITIONAL HIGH BASED, INVERTED-V TYPE SOUNDING ISOLATED THUNDERSTORMS, AGAIN ARE NOT LIKELY TUESDAY EVENING, BUT MAY BE ISOLATED IN NATURE. CONVECTIVE INITIATION IS MOST LIKELY NEAR THE DRY-MOIST INTERSECTION AREA OF THE SURFACE LOW ACROSS NW AND WEST CENTRAL KANSAS. THE HOT TEMPERATURES EXPECTED TUESDAY AFTERNOON MAY HELP THE ATMOSPHERE REACH CONVECTIVE TEMPERATURE SUFFICIENT FOR CUMULUS DEVELOPMENT, BUT THE WARM MID LEVEL AIR MAY BE TOO CAPPED FOR SIGNIFICANT VERTICAL DEVELOPMENT. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 217 PM CDT MON JUN 10 2013 A WEAK COLD FRONT IS EXPECTED TO DROP SOUTH INTO WESTERN KANSAS MID WEEK AS AN UPPER LEVEL TROUGH CROSSES THE CENTRAL PLAINS. AT THIS TIME THE BETTER OPPORTUNITY FOR PRECIPITATION WILL BE ALONG AND NORTH OF THIS SURFACE BOUNDARY TUESDAY NIGHT AS THE UPPER LEVEL TROUGH MOVES ACROSS NEBRASKA/NORTHERN KANSAS. THIS FRONT IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH LATE THURSDAY AND SOUTH OF THIS FRONT 850-700MB TEMPERATURES AT 00Z THURSDAY AND 00Z FRIDAY WHICH CONTINUES TO SUPPORT HIGHS AROUND 100 DEGREES. SUBTLE UPPER LEVEL DISTURBANCES WILL ROTATE AROUND AN UPPER LEVEL RIDGE LATE WEEK WHICH WILL BE SLOWLY SLIDING EAST ACROSS THE CENTRAL PLAINS. PRECIPITATION CHANCES FOR SOUTHWEST KANSAS STILL APPEAR SMALL, HOWEVER ISOLATED THUNDERSTORMS ARE STILL NOT OUT OF THE QUESTION ACROSS WEST CENTRAL OR EVEN NORTH CENTRAL KANSAS AS ANY ONE OF THESE SUBTLE DISTURBANCE PASS. GIVEN THE UNCERTAINTY ON TIMING AND TRACK WILL STAY CLOSE TO THE LATEST CREXTENDFCST_INIT. LATEST ENSEMBLES AND OPERATIONAL MODELS THIS MORNING WERE ALL IN DECENT IN AGREEMENT WITH PLACING THE UPPER LEVEL RIDGE AXIS ACROSS THE MISSISSIPPI VALLEY OVER THE WEEKEND PERIOD. THE GFS AND ECMWF EVEN ARE IN DECENT AGREEMENT WITH MOVING AN UPPER TROUGH OUT OF THE TEXAS PANHANDLE INTO SOUTHERN KANSAS LATE SATURDAY/EARLY SUNDAY. THE PRECIPITATION CHANCES WILL IMPROVE OVER THE WEEKEND GIVEN SOME TOPICAL MOISTURE IN PLACE AHEAD OF THIS UPPER TROUGH ALONG WITH THE LOCATION OF A SURFACE BOUNDARY/FRONT. IN ADDITION TEMPERATURES ARE NOT EXPECTED TO BE AS WARM AS WHAT IS EXPECTED EARLIER IN THE WORK WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1218 PM CDT MON JUN 10 2013 HIGH CONFIDENCE EXISTS IN VFR CONDITIONS THROUGH THE NEXT 24 HOURS AT EACH TERMINAL SITE DUE TO A DRY ATMOSPHERE AND A STRONG CAPPING WARM LAYER ALOFT. SURFACE WINDS WILL BE BREEZY TO MARGINALLY WINDS HOWEVER AS THE SURFACE PRESSURE GRADIENT INCREASES WITH TIME AND EFFICIENT VERTICAL MIXING OCCURS AGAIN EARLY TUESDAY. && .FIRE WEATHER... ISSUED AT 403 PM CDT MON JUN 10 2013 A RED FLAG WARNING REMAINS IN EFFECT LATE THIS AFTERNOON AND EARLY EVENING ALONG A 50 MILE WIDE CORRIDOR FROM GARDEN CITY TO HUGOTON. ADDITIONALLY A FIRE WEATHER WATCH REMAINS IN EFFECT FOR TUESDAY WHERE A LARGER AREA WILL HAVE THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS TO BE MET. && .PRELIMINARY POINT TEMPS/POPS... DDC 75 105 68 99 / 10 0 10 0 GCK 76 109 68 99 / 20 10 10 0 EHA 73 107 67 100 / 10 10 10 0 LBL 74 106 68 101 / 10 10 10 0 HYS 75 107 70 95 / 20 0 10 0 P28 71 102 73 99 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM TO 8 PM CDT TUESDAY FOR KSZ031-045-046- 064>066-076>081-086>090. FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR KSZ043-044-061>063-074>077-084>086. RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ063-075>077- 084>086. && SYNOPSIS...RUSSELL SHORT TERM...RUSSELL LONG TERM...BURGERT AVIATION...RUSSELL FIRE WEATHER...RUSSELL
Hazardous weather outlook, Jun 10, 3:47 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 347 PM CDT MON JUN 10 2013 KSZ030-031-043>046-061>066-074>081-084>090-111115- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 347 PM CDT MON JUN 10 2013 /247 PM MDT MON JUN 10 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR LOCATIONS ALONG A 50 MILE WIDE CORRIDOR FROM GARDEN CITY TO HUGOTON UNTIL 8 PM. PLEASE SEE THE LATEST FIRE WEATHER MESSAGE FOR ADDITIONAL DETAILS ON THIS RED FLAG WARNING. A SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM EXISTS WEST OF A SYRACUSE TO LIBERAL LINE THROUGH 9 PM CDT. GUSTY WINDS TO 60 MPH AND LIGHTNING WOULD BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WIND ADVISORY IS IN EFFECT FOR LOCATIONS ALONG AND EAST OF A LIBERAL TO NESS CITY TO HAYS LINE FROM 10 AM UNTIL 8 PM. PLEASE SEE THE LATEST WEATHER MESSAGE FOR ADDITIONAL DETAILS ON THIS WIND ADVISORY. A FIRE WEATHER WATCH FOR LOW HUMIDITES AND GUSTY WINDS IS IN EFFECT FOR LOCATIONS ALONG AND WEST OF A LIBERAL TO DIGHTON LINE FROM NOON UNTIL UNTIL 8 PM. PLEASE SEE THE LATEST FIRE WEATHER MESSAGE FOR ADDITIONAL DETAILS ON THIS FIRE WEATHER WATCH. A SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM EXISTS WEST OF A SYRACUSE TO LIBERAL LINE TUESDAY EVENING. GUSTY WINDS TO 60 MPH AND LIGHTNING WOULD BE THE MAIN THREAT. THERE WILL THEN BE A SMALL CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING THURSDAY THROUGH SATURDAY. IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
In the hours before
Special weather statement, Jun 10, 5:17 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 517 PM CDT MON JUN 10 2013 KSZ074-084-102315- MORTON-STANTON- 517 PM CDT MON JUN 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND STANTON COUNTIES... AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR THE SAUNDERS ELEVATOR...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3772 10154 3742 10156 3738 10204 3760 10204 TIME...MOT...LOC 2217Z 252DEG 30KT 3748 10197 12
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 4:47 AM CDT | Red Flag Warning | DDC | Finney, Grant, Gray, Haskell, Morton, Seward and 1 more | 15 hr |
| Jun 10, 3:34 PM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 16 more | 28 hr |
| Jun 10, 5:17 PM CDT | Special Weather Statement | DDC | Stanton | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.